Is nasal or intramuscular naloxone more effective for reversing an opioid overdose?
Both nasal and intramuscular versions of naloxone are effective for reversing an opioid overdose, it really just comes down to the preference of the person administering the naloxone. People that do not use intravenous substances may be more comfortable with the convenience of a nasal spray as opposed to using a needle to inject into a muscle. Other people that may frequently administer naloxone, we've found, tend to prefer intramuscular naloxone as it's something they have years of familiarity with and find it to be more predictable in ensuring the dose is received by an overdose victim.
Can I reverse my own overdose?
You cannot reverse your own overdose because once you are in an overdose state, you are unconscious. We recommend never using alone, using only where you are easily accessible (i.e. behind an unlocked door), and making sure those you are with know the signs of overdose, how to administer naloxone, and where you keep your naloxone to ensure your safety.
Can I overdose by touching fentanyl?
Overdosing by touching fentanyl has been a widely perpetuated myth. You cannot overdose by simply touching fentanyl as it cannot be absorbed in powdered form through contact with the skin.
What if I don’t know that someone has taken opioids but they are unresponsive, can I give them naloxone to err on the side of caution, or will it hurt them?
Naloxone will only reverse an opioid overdose. Depending on the strength of the substance ingested, multiple doses of naloxone may need to be administered in two- minute intervals to revive consciousness. If someone is unresponsive and you’re unsure if they’ve taken opioids, administering naloxone will not hurt them and may save their life. Administration of naloxone to a person that has not ingested opioids will have no effect on them other than them waking up with a sore arm as if they received a flu shot.
So I know that naloxone reverses the effects of an overdose for all opioids but I know of someone who was revived and died a few hours later from an overdose without doing another shot. Why did the naloxone not work for them?
Opioids are respiratory depressants, meaning that they slow down breathing. In the event of an overdose, the opioid receptors of the brain are overloaded with opioid molecules and breathing is slowing toward a stop. Naloxone works by binding to the opioid receptors of the brain not allowing for the uptake of the opioid molecules. Naloxone acts on these receptors for 30-90 minutes and once their effect wears off, the person can go back into an overdose state. Since opioids can remain in someone’s system for hours, it is crucial that an overdose victim’s condition be monitored for hours after a reversal to ensure more naloxone is not needed or medical attention should be sought on their behalf.
Should I do chest compressions and rescue breathing for someone experiencing an overdose?
If the victim does not begin breathing on their own after naloxone is administered, and you know how to do both chest compressions and rescue breathing, do them. If you do not know how to do chest compressions, do rescue breathing (tilt the head back, hold their nose closed, and breathe into the mouth once every five seconds). If two minutes go by and there is no change in their responsiveness, administer another dose of naloxone. Resuming rescue breathing (and chest compressions if you have been trained). Continue to provide naloxone in two minute intervals until they become responsive or help arrives. Once normal breathing is restored, place the person into the recovery position (on their side with their far arm propping up their head), and ensure their chin is angled upward so that their airway is unobstructed. Sudden opioid withdrawal can induce vomiting which can lead to aspiration resulting in asphyxia.
If all I have is Narcan that is past its printed expiration, is it still effective to reverse an overdose?
Studies have been conducted on expired naloxone and have shown that due to naloxone’s slow degradation rate, naloxone’s efficacy remains in tact well past its expiration. It’s unlikely that your naloxone is very far past its expiration, so if it is all you have, use your expired naloxone!
Am I really legally allowed to carry naloxone? I’ve seen law enforcement harass others for carrying it.
In 2015, South Carolina passed legislation known as the “South Carolina Overdose Prevention Act” which covers a person at risk of experiencing an opioid overdose, or their caregiver, carrying naloxone. If you are being harassed by authorities, cite SC Code of Laws Title 44, Chapter 130; if your naloxone was confiscated, call us— you have the right to ensure your safety and the safety of those you love.
What do I do if someone is overdosing and I can't find any naloxone?
We cannot stress this enough-- CALL 911. South Carolina amended its Good Samaritan Law in 2017 to offer limited immunity to those acting in good faith in response to an overdose crisis, as well as the overdose victim themselves (SC Code of Laws Title 44, Chapter 53, Article 19). Immunity requires you provide your real name either to 911 or to law enforcement when they arrive at the scene, that you cooperate with law enforcement, and that you remain on the scene with the victim until help arrives. Immunity is granted for violations of law including providing the victim with the substance that resulted in their overdose, personal possession of a controlled substance, possession of paraphernalia, possession of alcohol, and contributing to the delinquency of a minor. If you are not covered by our immunity statutes, STILL CALL 911; we believe that no person should fear threat of arrest when deciding whether to save someone's life and want to assure you that any criminal charge can be fought in court if you are unsure of your own amnesty.
Can I give myself Hepatitis C?
We've had many discussions with people who believe they've given themselves Hepatitis C through using their own syringes more than once, but no, you cannot give yourself Hepatitis C. Hepatitis C must be transferred to you from contact with an infected person's blood; your body cannot create Hepatitis C on its own and therefore you will not get it just from reusing your own syringes.
Is bleaching my syringe an effective form of reducing my risk of Hepatitis C and HIV?
If you are in a position where you have to share your syringe with another person, bleaching your syringe can reduce your risk of virus transmission. You want to ensure that you bleach all shared supplies (don't bleach your filter, use a new one, and use fresh water for both cleaning your syringe and preparing your shot). It is important to not dilute the bleach with water. First, you will want to fill a cup with clean water and draw up water into the syringe, shake it to remove any blood particles remaining in the syringe, then squirt the water out. Do this 3 times. Next, in a separate cup with the undiluted bleach, draw up enough bleach to fill the syringe, shake and leave it in the syringe for 30 seconds before squirting it out. Do this 3 times. Then, you'll want to repeat the first step three times once more.
I'm pretty new to shooting up. Do you have any resources you'd recommend to help me keep myself safe?
By far one of the best resources for safer injection practices that we've come across would be Harm Reduction Coalition's safer use manual titled, "Getting Off Right." You can find this free comprehensive material online by doing a quick Google search. If you are using and don't have the option of using with another person, we also recommend the wonderful resource Never Use Alone, a hotline created to help prevent overdose.
Aren't you enabling people who use drugs?
We believe in loving people, all people-- no matter where they are. And we believe in trusting scientific evidence. Implementation of syringe service programs have been shown to reduce HIV and Hepatitis C incidence by 50% and transmission of those viruses is reduced by >2/3 when participants of a syringe service program are able to access medication-assisted treatment. People who inject drugs and use a syringe service program are statistically 5x more likely to pursue treatment for their substance use disorder and have a 3x greater likelihood of reduction in or discontinuance of injecting than people who use drugs and do not have access to a syringe service program.
If I use Charleston Wellness Initiative for access to sterile syringes, is my personal information safe?
With intravenous substance use history ourselves, we understand the fear of the legal system and of medical stigma, so you can rest assured that we would NEVER share ANY of your information with law enforcement and would only communicate with medical personnel on your behalf, at your request, if you are interested in treatment options.
How much do your services cost?
Our services are completely free to you, as we believe wholeheartedly that our services should be accessible to all people desiring them.
Where are you located?
We are a mobile service provider that operates by appointment on a 4 day per week schedule. We take requests Monday- Thursday from 8am to 4pm by phone call, text, or email. We ask that you provide us a 24 hour window to fulfill requests within Charleston, Southern Dorchester and Berkeley Counties.